New Mexico, 2020

Hail and Damaging Winds in New Mexico, July 31, 2020

July 31, 2020 · NWS ABQ · 13 events in 7 counties and zones

The center of upper level high pressure continued moving west into Arizona by the end of July while moisture was recharged across the state behind a strong back door cold front. North to south steering flow with abundant shear and instability led to the development of numerous showers and storms during the early to mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure continued moving west into Arizona by the end of July while moisture was recharged across the state behind a strong back door cold front. North to south steering flow with abundant shear and instability led to the development of numerous showers and storms during the early to mid afternoon hours. Several of these storms were strong to severe as they progressed southward across the eastern plains and through the Rio Grande Valley. A storm near Las Vegas dumped hail up to the size of golf balls with very heavy rainfall and strong winds. Another storm moved south across Interstate 25 near San Jose and produced quarter size hail. Storms that developed over the Jemez Mountains moved south through Cochiti Pueblo with quarter size hail before blasting through the Albuquerque metro area with damaging winds and heavy rainfall. Ruidoso also experienced severe weather with quarter size hail and heavy rainfall. Minor flooding was reported in many areas as well. Swift runoff into the urban drainage system in Albuquerque washed two individuals down the Embudo Arroyo. One individual was rescued however the other died in the flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 4:57 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 31, 4:57 AM MST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
557 AM MDT Fri Jul 31 2020

.AVIATION...
12Z TAF CYCLE
Areas of low clouds with MVFR and IFR conditions will continue until
mid morning along the east slopes of the central mountain chain. This
afternoon and evening, scattered-to-isolated showers and thunderstorms
will track south and south southeastward across central and eastern
areas at speeds from 15 to 35 kt. A period of numerous cells will
probably occur along and south southeast of the Sangre de Cristos,
including Las Vegas, during the late afternoon. Scattered-to-isolated
showers and thunderstorms will probably linger into the late night
hours south of I-40 and mainly east of I-25. A few storms will be
capable of producing large hail and wet microbursts with damaging
winds in the afternoon and evening. Along the AZ border high
temperatures up to 8 degrees above normal will make density altitude
an important consideration for flight operations near complex
terrain.

44

&&

.PREV DISCUSSION...332 AM MDT Fri Jul 31 2020...
.SYNOPSIS...
The dome of high pressure aloft that has taken up residence west of
New Mexico will remain stay put through the weekend. Last night into
early this morning, a cold front entered eastern New Mexico and
advanced westward beyond the Rio Grande and toward Arizona. This
front has not only brought in cooler temperatures, but increased
moisture is also accompanying. This will lead to a significant
increase in shower and thunderstorm activity across the eastern half
of the state today and tonight. Temperatures will be closer to
normal, if not a few degrees below average in the eastern half of the
state while the western half remains hotter than normal with mostly
dry conditions, especially in northwestern areas. This trend will
continue through the weekend with high pressure aloft gradually
building back over the Land of Enchantment through the middle of next
week, leading to a day-by-day reduction in thunderstorm activity.
Thunderstorms will slowly re-appear in the forecast for western New
Mexico by late next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
The back door cold front that plowed into the state Thursday
afternoon and last night will cause high temperatures to fall a few
to around 10 degrees today from yesterday's readings.  The front
already increased precipitable water values to 1.1 inches along the
eastern border early this morning. Meanwhile, PWATs are under a
quarter inch along the western border. Gusty easterly flow will
linger into the morning across central areas setting the stage for
scattered to isolated showers and thunderstorms this afternoon and
evening across central and eastern areas, as well as the lower Rio
Grande Valley and southwest mountains. With a 597 DAM high pressure
system at 500 mb over AZ, and a fairly deep low pressure system over
the central US, storms will move quickly to the south and south
southeast off the higher terrain today at speeds from 15 to 35 mph.
There is a marginal risk for severe thunderstorms from the central
mountain chain onto the eastern plains for the afternoon and
evening. Also during the evening, gusty thunderstorm outflows are
expected to congeal into a fairly strong east canyon wind in the
central valley south of Santa Fe to almost Carrizozo, including the
Albuquerque metro area where gusts may reach 40 mph below Tijeras
Canyon.

This weather pattern will persist through Saturday, with another
round of scattered to isolated showers and thunderstorms in the same
locations. Enough moisture is expected to push into the west central
mountains and continental divide region of NW NM for mainly isolated
storms there as well.  A few strong to severe thunderstorms will
again be possible east of the central mountain chain Saturday
afternoon and evening. High temperatures will trend a few to around 5
degrees warmer on Saturday afternoon compared to this afternoon,
except for slight cooling around Glenwood.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
The coverage of storms will be fairly similar going into Sunday,
with the favored areas remaining along and just east of the central
mountain chain where PWATs will run around an inch. Meanwhile, areas
between the Continental Divide and the Rio Grande may see a slight
uptick, but the Four Corners and northwest plateau area of NM will
continue to be limited by lower PWATs closer to 0.5 to 0.6 inch.

Rises in mid tropospheric pressure heights of a couple decameters
could produce sufficient subsidence for a slightly lower storm count
on Monday. The distribution of highest and lowest POPs will not
change all that much Monday, but the overall numbers will lessen as
high pressure begins inching eastward.

The high will become a bit more concentric on Tuesday, centering over
the southern border of NM. This should begin to redistribute the
moisture farther south, meaning for most of NM drier air will be wrapping
into the state from the west through Wednesday. All hope for storms
is not lost though, as the high is forecast to briefly shift eastward
into Thursday and Friday, possibly allowing subdued moisture to
pivot back northward into NM. GFS and ECMWF ensembles indicate this
eastward shift of the upper high, but it does appear to be brief-
lived, so a robust monsoon plume will likely be unable to stand up
into NM.

44/52

&&

.FIRE WEATHER...
The 500 mb high pressure center will remain west of NM today through
Sunday night. Daily rounds of scattered to isolated showers and
thunderstorms will generally track south and southeastward off the
high terrain each afternoon and evening until then. High
temperatures will vary from a few degrees below normal in parts of
the east to as much as 10 degrees above normal further west each
day. The high pressure system will move more directly over the state
Monday through the middle of next week with warmer temperatures.
After a brief downtick in thunderstorm coverage Tuesday and
Wednesday, the high may scoot far enough east for a more traditional
stream of monsoon moisture and thunderstorms starting Thursday.

44

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 31, 2:54 AM MST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MDT Fri Jul 31 2020

NMZ201>241-011000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
354 AM MDT Fri Jul 31 2020

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A significant increase in moisture will spread more thunderstorms
across central to eastern New Mexico today and this evening, and a
few storms could turn strong to perhaps severe with heavy downpours,
large hail, and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Central to eastern New Mexico will remain favored for strong
thunderstorms Saturday through Monday with a few storms producing
heavy downpours, large hail, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters across central to eastern New MExico are encouraged to
report hail and rainfall amounts through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Jul 31, 12:44 AM MST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
144 AM MDT Fri Jul 31 2020

NMZ226-238-239-310815-
Eastern Lincoln County-Chaves County Plains-South Central Mountains-
144 AM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 215 AM MDT...

At 143 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Arabela to 8 miles southwest
of Elkins. Movement was south at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Roswell, Lincoln, Arabela, Bitter Lake Wildlife Refuge, Bottomless
Lakes State Park and Lincoln State Monument.

This includes the following highways...
 Highway 285 between Mile Markers 116 and 143.
 Highway 380 between Mile Markers 97 and 99, and between Mile Markers
156 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3348 10541 3325 10399 3378 10407 3397 10514
TIME...MOT...LOC 0743Z 018DEG 29KT 3377 10508 3363 10417

Shoemake
Special weather statement, Jul 31, 1:45 AM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
245 AM MDT Fri Jul 31 2020

NMZ238>240-310915-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
245 AM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 315 AM MDT...

At 245 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Tinnie, or 26 miles west of Roswell, moving south at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3311 10532 3316 10532 3354 10505 3345 10475
      3295 10484
TIME...MOT...LOC 0845Z 020DEG 25KT 3334 10499

Shoemake

The radar

The Albuquerque radar (KABX), 20 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Bernalillo

When
July 31, 6:30 AM MST to 7:30 AM MST
Where
Bernalillo County, 1.03 mi ESE of Albuquerque
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
35.117, -106.612

Two men occupying the Embudo Arroyo were swept away from flood waters that occurred with a severe thunderstorm over the Albuquerque east side. One man was rescued with help from bystanders. The other man was unable to be rescued and was found dead in the urban catchment pond downstream later in the evening.

Hail, San Miguel

When
July 31, 1:22 PM MST to 1:30 PM MST
Where
San Miguel County, Las Vegas
Measured
1.75 in hail
Reported by
Public
Coordinates
35.600, -105.220

Very large hail was observed with a severe thunderstorm that moved south through Las Vegas. Various sources reported hail ranging from the size of quarters to golf balls.

Hail, San Miguel

When
July 31, 1:55 PM MST to 2:00 PM MST
Where
San Miguel County, 2.67 mi SE of San Geronimo
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.550, -105.370

A CoCoRaHS observer near San Pablo reported quarter size hail as a severe thunderstorm moved south through the area.

Hail, San Miguel

When
July 31, 2:45 PM MST to 2:48 PM MST
Where
San Miguel County, 1.32 mi ESE of San Jose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.390, -105.460

Nickel size hail was observed at the Pecos River RV Campground as a severe thunderstorm continued to move south through San Miguel County.

Hail, San Miguel

When
July 31, 2:55 PM MST to 2:58 PM MST
Where
San Miguel County, San Jose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.400, -105.480

A trained spotter reported nickel to quarter size hail near San Jose.

Hail, Sandoval

When
July 31, 3:50 PM MST to 3:53 PM MST
Where
Sandoval County, 0.56 mi E of Cochiti Pueblo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.610, -106.340

A trained spotter reported quarter size hail with a severe thunderstorm as it tracked south through Cochiti Pueblo.

Thunderstorm Wind, Santa Fe

When
July 31, 4:00 PM MST to 4:02 PM MST
Where
Santa Fe County, 5.45 mi WSW of San Ildefonso Pueblo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.870, -106.220

A weather station near San Ildefonso Pueblo recorded a 60 mph wind gust with a severe thunderstorm.

Hail, Colfax

When
July 31, 5:00 PM MST to 5:03 PM MST
Where
Colfax County, 4.42 mi ESE of Black Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.270, -105.180

A trained spotter near Black Lake reported quarter size hail associated with a severe thunderstorm.

Thunderstorm Wind, Bernalillo

When
July 31, 5:00 PM MST to 5:38 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
35.040, -106.620

A 64 mph wind gust was recorded at the Albuquerque Sunport as a severe thunderstorm tracked south through the metro area. Blowing dust and reduced visibility were also observed with the strong winds. Numerous downed trees and branches were reported across the east side of the city. Damage amounts are a rough estimate.

Thunderstorm Wind, Sandoval

When
July 31, 5:05 PM MST to 5:15 PM MST
Where
Sandoval County, 2.65 mi WSW of Rio Rancho
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.250, -106.700

Damaging wind gusts were observed with a severe thunderstorm that tracked south through the Rio Rancho and Albuquerque areas. The severe wind gusts downed a large tree limb at Unser and 5th Street in Rio Rancho. Damage amounts are a rough estimate.

Thunderstorm Wind, Santa Fe

When
July 31, 5:45 PM MST to 5:47 PM MST
Where
Santa Fe County, 2.82 mi NNE of Edgewood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.110, -106.190

A trained spotter north of Edgewood reported downed tree branches across State Road 344 along with minor street flooding.

Hail, Lincoln

When
July 31, 6:00 PM MST to 6:20 PM MST
Where
Lincoln County, 2.82 mi NNW of Hollywood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.360, -105.640

Various sources reported hail up to the size of quarters with a severe thunderstorm that tracked south through Alto and Ruidoso.

Thunderstorm Wind, Valencia

When
July 31, 6:08 PM MST to 6:10 PM MST
Where
Valencia County, 1.33 mi ESE of El Cerro
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
34.720, -106.680

A weather station near Tome-Adelino recorded a 59 mph wind gust as a severe thunderstorm continued to track south through the Rio Grande Valley.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Bernalillo2020-07-31MaleIn WaterIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898441, 898101, 898102, 898103, 898104, 898105, 898106, 898107, 898113, 898111, 898114, 898116, 898117.